Don't Let an Aspirin Allergy Make You Sick
When most people have a fever or headache, they turn to aspirin or some other Non-Steroidal Anti-Inflammatory Drugs (NSAID) to relieve their pain. But if you are in the one percent of the population that has an aspirin allergy, you know that such medication may make you worse, instead of better.
Some People are at Higher Risk
While aspirin allergies affect only a small group of people, those with asthma and chronic sinusitis are at greater risk for this condition. In fact, experts estimate that as many as 10 percent of asthmatics can experience worsening symptoms as the result of an allergy to aspirin, while the risk of aspirin allergy raises to 40 percent among people with chronic sinusitis or nasal polyps.
Signs of an Aspirin Allergy
Not everyone who experiences a side effect to aspirin is actually allergic to this drug. Some people don’t have a true aspirin allergy, but they may experience common side effects, such as an upset stomach, bleeding or bruising.
A true allergic reaction is a bit different, though. True allergic reactions occur when the drug causes your body to respond in an unpredictable way with allergy symptoms similar to the type you might experience if you are allergic to pollen, dust or animal dander. These symptoms usually occur shortly after taking aspirin and in some cases can simply cause mild discomfort, while in others can be more serious or in very rare cases, can even cause a life threatening response.
Some symptoms that can occur with an aspirin allergy include:
- Rash or hives
- Asthma symptoms, such as wheezing and difficulty breathing
- Swelling of your lips or tongue
Better Safe than Sorry
While indoor and seasonal allergies can cause your immune system to create allergic antibodies when exposed to the trigger, in an aspirin allergy, there may not be any antibodies. This means that allergy testing is typically not beneficial to assess your risk. Therefore, if you think you’ve experienced a reaction to aspirin or another NSAID, most medical experts will advise that the best approach is simply to avoid all prescription and over-the-counter medications that could contain any aspirin or an aspirin-related substance.
Medications to Avoid
Unfortunately for people with aspirin allergies, aspirin or other NSAIDs can be contained in a very wide range of different medications you can find today, both on drug store shelves and also behind the counter. This can include stomach remedies, cold medications and menstrual relief aids.
Here is a small sampling of some of the common drugs that you will need to avoid (Just keep in mind this isn’t a comprehensive list):
- All brands and forms of aspirin
- Motrin, Advil and other products containing ibuprofen
- Aleve, Naprosyn, Anaprox and other forms of Naproxen
A word of warning: Since aspirin is such a common medication in so many things, before taking anything new, always check with your doctor or pharmacist to be sure it is safe for you.
Take Control of Your Health
In addition to getting an expert’s opinion on anything you take, you will also need to take important steps in your own, too, to help avoid getting into danger. For instance, you should always read labels on any over-the-counter or prescription medications you take so you will know what it contains. The active ingredient in aspirin that causes the reaction is often salicylates, so be on the lookout for this name.
Many doctors also recommend that patients with aspirin allergies wear a Medic-Alert bracelet letting people know you have this allergy. This can be a life-saving step if you are ever in an accident or other emergency situation and can’t communicate this information.
Other Options that Exist
If you can’t take aspirin but wonder what you can safely take to relieve occasional headaches or other pains, you will need to ask your doctor for advice. Some people with aspirin allergies tolerate acetaminophen products such as Tylenol very well. In addition, a new medication called Celebrex is a feasible option for some patients. But everyone is different so you will need your allergist’s okay before trying any medication, and you may also need to be monitored by him or her until you rule out potential any side effects.
In some cases, your doctor may also consider trying a technique called aspirin desensitization, which consists of giving you small doses of the drug you are allergic to in a monitored environment to try to reduce your sensitivity. While this is not a cure-all approach, for some people with serious aspirin allergies, it can be a helpful step.
Sign Up for Free Newsletters
Ask Your Doctor the RIGHT Questions!
the most from your doctor visit.
Emailed right to you!
The Ask Your Doctor email series
may contain sponsored content.
18+, US residents only please.
Explore Original Articles About...
Get the MOST from QualityHealth
- Top Searches
- 1. Arthritis Management: Nature Heals
- 2. 5 Digestive To-Dos
- 3. Men: Should You Shave It or Leave It?
- 4. Today's Top Fitness Trends
- 5. Sugar and Osteoarthritis : The Link
- 6. Can't Afford Your Hospital Bills?
- 7. Stay Energized All Day Long
- 8. Phobias: Who Has Them and Why?
- 9. What If Your EpiPen Fails?
- 10. 5 Costly Medical Billing Mistakes
- 1. Hotter Temperatures Linked To Kidney Stones
- 2. Summer Bug Bites: What to Look For
- 3. Skin Health Advice with Dr. Kenneth Beer
- 4. Summer Safety Tips That Every Parent Needs To Know
- 5. Sugar and Your Immunity System
- 6. Do Weight Loss Supplements Work?
- 7. 5 Super Foods for Spring
- 8. The Hazards of Reusable Bags
- 9. How to Avoid Ingrown Hairs
- 10. Health Tip: Constantly Change Shoes
- 1. 4 Common Treatments for Epilepsy
- 2. What Does a Urogynecologist Do?
- 3. GERD Without Heartburn? It's Possible
- 4. Graston Technique: Can It Work on You?
- 5. Music Therapy Can Help Autism
- 6. 8 Ways to Fight MS-Related Fatigue
- 7. Can You Still Bleed After Menopause?
- 8. Be Your Own Health Care Advocate
- 9. Why Is Syphillis on the Rise?
- 10. Ideal Weight vs. Happy Weight
The material on the QualityHealth Web site is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a physician or other qualified health provider. See additional information.